Feel desperately unwell today

I wonder if anyone would be able to look at my blood results in my previous post please ? I know it is Sunday but I would be so grateful. I have to phone the Dr first thing to discuss results. My B12 was 402 in January so lab refusing to do it again as deemed normal . I am undiagnosed, multiple symptoms, worsening each day. Extremely breathless today. I had a general anaesthetic 4 weeks ago and symptoms dramatically worse since then. Father has PA. I am struggling to function mentally. Neuropathy. Really feel quite desperate today :(

Thank You

Last edited by

4 Replies

oldestnewest
  • Nitrous Oxide can cause "simultaneous inactivation" of B12. Your doctor should be (made) aware of this and doubly so with your family history of P.A.

    Also ask to have your iron and folate levels checked as the three work together to make red blood cells

    I hope you get to feel better soon.

  • As Clive has already said, nitrous oxide inactivates B12 if your levels are already low. This with the fact you also have PA family history and neurological symptoms means you should be treated urgently as described in the BNF, with B12 injections on alternate days until no further improvement, to avoid permanent neurological damage.

    Personally, I would take someone close for extra support, tick the symptoms list on the B12 deficiency site and print out, together with this latest BMJ research document - it has a useful summary, in case GP won't read the whole document. I would also highlight nitrous oxide and this paragraph* on page 2 :

    cmim.org/pdf2014/funcion.ph...

    *. "Severe deficiency shows evidence of bone marrow suppression, clear evidence of neurological features, and risk of cardiomyopathy. However, it is important to recognise that clinical features of deficiency can manifest without anaemia and also without low serum vitamin B12 levels. In these cases treatment should still be given without delay."

    b12deficiency.info/signs-an...

    Very best wishes for a good result.

  • Hi Jesswoozer1.

    As others have said, nitrous oxide (one of the gasses commonly used in general anaesthetic) can deactivate all B12 in the body and is contraindicated in anyone who has B12 deficency...or...and this is important in your case...anybody who has the symtpoms of B12 deficency and/or a low B12 (as in your case). This is especially relevant in the case of pre-existing or the new appearance of neurological symptoms.

    Here's a link to information about it:

    gov.uk/drug-safety-update/n... (B12 & Nitrous Oxide Contraindicated)

    The way to deal with this is to have another round of loading doses - or as in your case - start you on loading doses (then treat as ongoing B12 deficency).

    Would really be worth taking this paper (and some of the other information from links left by others) along to your GP for discussion - and I'd do that immediately - don't wait weeks for an appointment.

    With your family history of PA, your multiple symptoms of B12 deficency and this worsening of symptoms following general anaesthetic (a sure indicator that there could be / is a B12 problem) your GP should take your situation very seriously.

    If you need any more advice about this...or you struggle to get your GP to take this seriously, post again for more advice.

    Good luck 👍

  • Thank you...let battle commenced!

You may also like...